Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 83, NWS Memphis, TN

March 28, 20207 counties in Tennessee; Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 28, 2020, 7:40 PM CDT for 7 counties in Tennessee; Mississippi County, Arkansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2020, 7:40 PM CDT (00:40 UTC)
Expired
Mar 28, 2020, 8:15 PM CDT
In force
35 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mississippi County, AR, Crockett County, TN, Dyer County, TN, Gibson County, TN, Haywood County, TN, Lauderdale County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 56 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 8:11 PM CDTTSTM WND DMG3 E Ripley, TNTREES UPROOTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 6:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

738 
WUUS54 KMEG 290040
SVRMEG
ARC093-TNC033-045-053-075-097-157-167-290115-
/O.NEW.KMEG.SV.W.0083.200329T0040Z-200329T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
740 PM CDT Sat Mar 28 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Eastern Mississippi County in eastern Arkansas...
  Tipton County in western Tennessee...
  Crockett County in western Tennessee...
  Southern Dyer County in western Tennessee...
  Southwestern Gibson County in western Tennessee...
  Lauderdale County in western Tennessee...
  Haywood County in western Tennessee...
  North central Shelby County in western Tennessee...

* Until 815 PM CDT.

* At 740 PM CDT, severe thunderstorms were located along a line
  extending from near Unionville to near Millington, moving east at
  65 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dyersburg, Brownsville, Covington, Ripley, Trenton, Munford,
  Brighton, Alamo, Bells, Halls, Chestnut Bluff, Unionville,
  Dancyville, Ft Pillow, Nutbush, Forked Deer, Belle Eagle, Holly
  Grove, Tipton and Atoka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for eastern
Arkansas...and western Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3603 8889 3541 8925 3540 8955 3539 8961
      3537 8996 3603 8967
TIME...MOT...LOC 0040Z 260DEG 57KT 3593 8955 3539 8986 

HAIL...1.00IN
WIND...60MPH
 
$$

SGW
2 follow-up statements
927 
WWUS54 KMEG 290102
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
802 PM CDT Sat Mar 28 2020

ARC093-TNC097-157-290111-
/O.CAN.KMEG.SV.W.0083.000000T0000Z-200329T0115Z/
Mississippi AR-Lauderdale TN-Shelby TN-
802 PM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MISSISSIPPI...
LAUDERDALE AND NORTH CENTRAL SHELBY COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CDT for western
Tennessee.

LAT...LON 3603 8889 3541 8925 3539 8967 3541 8971
      3539 8991 3540 8991 3565 8976 3563 8966
      3565 8962 3558 8951 3560 8947 3568 8947
      3574 8943 3576 8944 3582 8940 3582 8936
      3587 8934 3595 8941 3592 8961 3603 8955
TIME...MOT...LOC 0101Z 260DEG 57KT 3599 8916 3545 8947 

$$

TNC033-045-053-075-167-290115-
/O.CON.KMEG.SV.W.0083.000000T0000Z-200329T0115Z/
Tipton TN-Crockett TN-Dyer TN-Gibson TN-Haywood TN-
802 PM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR TIPTON...CROCKETT...SOUTHEASTERN DYER...SOUTHWESTERN GIBSON AND
HAYWOOD COUNTIES...

At 801 PM CDT, severe thunderstorms were located along a line
extending from 10 miles southwest of Dyer to 9 miles west of
Dancyville, moving east at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dyersburg, Brownsville, Covington, Trenton, Munford, Brighton, Alamo,
Bells, Nutbush, Forked Deer, Chestnut Bluff, Belle Eagle, Holly
Grove, Unionville, Dancyville, Tipton, Atoka, Mason, Maury City and
Friendship.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for western
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3603 8889 3541 8925 3539 8967 3541 8971
      3539 8991 3540 8991 3565 8976 3563 8966
      3565 8962 3558 8951 3560 8947 3568 8947
      3574 8943 3576 8944 3582 8940 3582 8936
      3587 8934 3595 8941 3592 8961 3603 8955
TIME...MOT...LOC 0101Z 260DEG 57KT 3599 8916 3545 8947 

HAIL...1.00IN
WIND...60MPH
 
$$

SGW
214 
WWUS54 KMEG 290107
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
807 PM CDT Sat Mar 28 2020

TNC033-045-053-075-167-290116-
/O.EXP.KMEG.SV.W.0083.000000T0000Z-200329T0115Z/
Tipton TN-Crockett TN-Dyer TN-Gibson TN-Haywood TN-
807 PM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR TIPTON...CROCKETT...
SOUTHEASTERN DYER...SOUTHWESTERN GIBSON AND HAYWOOD COUNTIES WILL
EXPIRE AT 815 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A Tornado Watch remains in effect until 200 AM CDT for western
Tennessee.

Remember, a Severe Thunderstorm Warning still remains in effect for
Lauderdale, Tipton and Dyer counties.

LAT...LON 3603 8889 3541 8925 3539 8967 3541 8971
      3539 8991 3540 8991 3565 8976 3563 8966
      3565 8962 3558 8951 3560 8947 3568 8947
      3574 8943 3576 8944 3582 8940 3582 8936
      3587 8934 3595 8941 3592 8961 3603 8955
TIME...MOT...LOC 0106Z 260DEG 57KT 3600 8907 3546 8938 

$$

SGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:52 PM CDT, 48 minutes earlier.

Area forecast discussion, Mar 28, 6:52 PM CDT, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
652 PM CDT Sat Mar 28 2020

.UPDATE...
Updated for Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 337 PM CDT Sat Mar 28 2020/

DISCUSSION...

Latest surface analysis places a 993mb low pressure system over
southwestern Iowa, with a warm front extending eastward through
north central Illinois, and a cold front extending southward
through western Missouri and into Little Rock, Arkansas. Storms
have begun to fire just ahead ahead of the cold front in Central
and eastern Arkansas. So far, storms have remained mainly sub-
severe, as shear is likely overwhelming the thermodynamic
environment. However, the storms are moving into our area, which
is moderately unstable with 1500-2000 J/kg of MLCAPE available on
tap.

A tornado watch has been issued for the majority of Arkansas,
including all of eastern Arkansas until 7PM. The main risk with
these storms appears to be damaging winds and large hail attm,
with a low end tornado threat, as low level helicity is currently
below 100 m2/s2. However, the risk for QLCS-type tornadoes will
likely increase this evening, as the low level jet picks up and
storms organize into quasi linear segments. Ample instability in
the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts,
and a coincident 100 kt 500mb jet streak, should be enough for a
strong line of storms to maintain through late this evening. The
primary risk still appears to be damaging winds with a secondary
threat of large hail and short-lived isolated tornadoes. The
threat will end after midnight as the front exits northeast
Mississippi. A few trailing post-frontal showers are possible
overnight as the main trough lifts out of the area.

Pacific high pressure will build into the Mid-South for Sunday,
leading to dry and pleasant conditions. Expect high temperatures
mainly in the upper 60s to lower 70s. High pressure will quickly
slide by Monday as another system develops to our southwest. A
quick moving shortwave will eject across the Desert Southwest on
Monday and make its way into the Texas Panhandle late Monday
night. A surface low is expected to develop and track eastward
through northern Louisiana and Central Mississippi during the day
on Tuesday. This will enhance shower and thunderstorm activity
across our area on Monday night and Tuesday. Due to the track of
the low, the severe threat will stay to our south and mainly along
the Gulf Coast. The system will likely be a heavy rainfall
producer for us and that's about it. The surface low is expected
to push southeast of the area by late Tuesday night, with Canadian
high pressure building into the Mid-South from the northwest.
This will lead to a few consecutive days of dry and near normal
temperatures. The next weather maker looks to arrive this weekend
as a cold front moves across the Mississippi Valley.

AC3

&&

.AVIATION...
00Z TAFs

Storms have been slower to translate east than earlier depicted by
the short range convection-allowing models. Other than TSRA timing
this evening, TAFs remain largely unchanged from the 18Z package.
VFR will prevail areawide on Sunday.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
220 PM CDT Sat Mar 28 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-292130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
220 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A tornado watch is in effect until 7PM CDT for all of eastern
Arkansas. Additional convective watches are possible downstream
later tonight.

Severe thunderstorms containing damaging winds, large
hail, and a few tornadoes are possible beginning early this
evening through approximately midnight for the entire Mid-South.
The greatest threat for severe thunderstorms will exist mainly
along and north of the I-40 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

AC3

In the hours before

Local storm report, Mar 28, 5:42 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          CALDWELL                35.08N  90.82W
03/28/2020                   ST. FRANCIS        AR   BROADCAST MEDIA

            TORNADO ON GROUND IN GREENE COUNTY APPROX 6 MILES NW OF
            CALDWELL.

&&
Local storm report, Mar 28, 5:51 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
551 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     JONESBORO               35.82N  90.69W
03/28/2020                   CRAIGHEAD          AR   EMERGENCY MNGR

            EXTENSIVE DAMAGE AT A SHOPPING MALL AND OTHER
            BUILDINGS. POSSIBLE INJURIES.

&&
Local storm report, Mar 28, 5:54 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          CARDWELL                36.05N  90.29W
03/28/2020                   DUNKLIN            MO   BROADCAST MEDIA

            TORNADO ON GROUND IN GREENE COUNTY APPROX 6 MILES NW OF
            CARDWELL MO.

&&

CORRECTED COUNTY/STATE...LOCATION...REMARKS
Local storm report, Mar 28, 6:43 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     JONESBORO               35.82N  90.69W
03/28/2020                   CRAIGHEAD          AR   EMERGENCY MNGR

            SEVERAL HANGARS AND PLANES DAMAGED AT JONESBORO
            MUNICIPAL AIRPORT. SEVERE DAMAGE IN DOWNTOWN JONESBORO.
            CARS FLIPPED AND BUILDINGS DAMAGED. POSSIBLE INJURIES.

&&

CORRECTED REMARKS
Local storm report, Mar 28, 7:02 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
702 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     FUNNEL CLOUD     EARLE                   35.27N  90.47W
03/28/2020                   CRITTENDEN         AR   LAW ENFORCEMENT

            FUNNEL CLOUD NEAR EARLE MOVING NORTHEAST.

&&
Local storm report, Mar 28, 7:15 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
715 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     FUNNEL CLOUD     ROBINSONVILLE           34.82N  90.32W
03/28/2020                   TUNICA             MS   LAW ENFORCEMENT

            FUNNEL CLOUD SPOTTED OVER TUNICA RIVERPARK
            ROBINSONVILLE MS.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:02 PM CDTSevere Thunderstorm WarningMEGShelby43 min
Mar 28, 7:08 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton38 min
Mar 28, 7:21 PM CDTTornado WarningMEGDyer, Lake, Obion24 min
Mar 28, 7:26 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby49 min
Mar 28, 8:06 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Tipton24 min
Mar 28, 8:11 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Shelby49 min
Mar 28, 8:35 PM CDTSpecial Weather StatementMEGCrockett, Gibson, Haywood40 min
Mar 28, 8:48 PM CDTTornado WarningMEGHardeman, Haywood, Madison27 min
Mar 28, 8:51 PM CDTSevere Thunderstorm WarningMEGCrockett, Haywood, Madison39 min
Mar 28, 8:53 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy52 min
Mar 28, 8:57 PM CDTSpecial Weather StatementMEGBenton33 min
Mar 28, 9:07 PM CDTSevere Thunderstorm WarningMEGCarroll, Chester, Crockett, Gibson, Henderson, Madison38 min
Mar 28, 9:28 PM CDTSpecial Weather StatementMEGChester, McNairy32 min
Mar 28, 9:36 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy39 min
Mar 28, 9:37 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Chester, Decatur, Henderson, Henry53 min
Mar 28, 10:15 PM CDTSpecial Weather StatementMEGDecatur, Hardin45 min
Mar 28, 10:40 PM CDTSevere Thunderstorm WarningMEGHardin16 min
Mar 28, 7:05 PM CDTTornado WarningMEGCrittenden, Lee25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.